Lipoatrophy is a serious medical condition that causes fat tissues to disintegrate and die. When this occurs, the area where the fat deposits were originally located could collapse, making pronounced indentions on the skin surface. This condition is typically more pronounced on the face.
- Lipoatrophy is a localized loss of fat tissues.
- Often, the lipoatrophy is so pronounced that the face will have a number of hollow pockets. Although not really painful, the patient will look really sick especially because facial conditions are very easy to see.
- Patients with HIV are more prone to developing this type of lipoatrophy because of the medications that they are taking.
- Still, there is no barrier as to who can develop this ailment. Thus, it is always best to be vigilant of certain changes in the body so that ailments can be treated as early as possible.
What are the Causes of Facial Lipoatrophy
- Lipoatrophy of the face is often a side effect or complication of a certain medications.
- Among the most common medications that cause lipoatrophy are HIV medications. This especially holds true to those who have been using these medications for a long time already.
- Corticosteroid injections are another type of medication that can cause this problem. However, this is often localized so that it will only affect the site of injection.
- Chemotherapy medications are also known to cause fat cell wasting.
- Certain medical conditions could also lead to lipoatrophy. Such conditions include:
- Parry-Romberg syndrome
- Barraquer-Simons syndrome
- Certain viral and bacterial infections
- Congenital diseases
Facial Lipoatrophy Symptoms
Symptoms of lipoatrophy of the face include:
- Wasting of the fat tissues on the face. Because the face often has portions with higher quantity of fat tissues, these portions will often collapse. Thus, patients with this condition will often have faces that have shallow to deep indentions.
- Wasting of fat tissues on the face can lead to deposition of these fats into other areas of the body. This could also lead to a fatty liver as well as high triglyceride levels in the blood.
Facial Lipoatrophy Treatment
- Actually, there are a few possible medications that can be taken to treat this condition. Still, these are not readily available today. Thus, in most cases, there is no treatment for lipoatrophy.
- Changing the injection sites and refraining from using certain drugs could also help.